MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. NS VIS ADPT GUIDE JII KIT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number V0200112
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Laceration(s) (1946); Joint Laxity (4526); Unspecified Tissue Injury (4559)
Date of Event 04/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tka surgery, blocks from a ns vis adpt guide jii kit caused a discrepancy in the flexion/extension gap.After resection, there was a 4mm greater gap in extension vs.Flexion, too much distal femur was taken off.This was clear when the flex/extension gap block was placed into the resected bone.To open the flexion gap, the femur was downsized from an 8 to a 7, and trialed again.After trialing, the flexion gap was opened even more so a pcl was taken out, and switched to a bcs femur.A little bit of hyper extension was noticed during trialing and after implanting the final components.It is unknown if a delay occurred.No other complications were reported.
 
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.However, a review made by the quality engineering team revealed that the alignment was incorrect for this case; the alignment engineer planned too much of a distal resection.The clinical/medical investigation concluded that, based on the limited information provided, no clinical factors have been identified which would have contributed to the reported event.The patient matched alignment pre-operative plan shows a 6.5 pre-operative full leg varus deformity with distal lateral resection of 11.5mm and distal lateral implant at 7.0mm which corresponded to a lateral extension removed of 21.5mm versus implanted of 18.9mm and notes in the flexion/extension views that the posterior resections and implant thicknesses are at deep flexion.The patient impact included the reported excessive distal femur resection with ¿a 4mm greater gap extension vs flexion¿ with subsequent unplanned posterior cruciate ligament excision, resulting in ¿a little bit of hyperextension¿.Unable to rule out the reported ¿little bit¿ of hyperextension may possibly increase the risks for future knee joint interventions.Further impact could not be determined, although a transient rehabilitation phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.As visionaire devices are custom made devices, a review of the complaint history for this part is not applicable.A review of the instructions for use documents for visionaire¿ patient matched instrumentation with fastpak instruments revealed in the device description that the surgical technique brochure shall be referred for complete procedural information and, if the patient matched cutting guide or fastpak instrument does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, final inspection includes the verification of part configuration per print.Also the device should be measured with a caliper to ensure the correct size.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.The root cause of this event was determined to be the incorrect alignment.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code.

Brand Name
NS VIS ADPT GUIDE JII KIT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16926973
Report Number1020279-2023-01037
Device Sequence Number7033256
Product Code JWH
UDI-Device Identifier00885556658406
UDI-Public00885556658406
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/23/2023
Device Model NumberV0200112
Device Catalogue NumberV0200112
Device Lot Number00256405V1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2023
Supplement Date Received by Manufacturer07/28/2023
Initial Report FDA Received Date05/13/2023
Supplement Report FDA Received Date07/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown